Friday, March 11, 2011

Life Without Beta Blockers

Well, if I had any doubts about the positive effects of beta blockers for me, this morning I had a stark reminder.  As I posted earlier this week (Treating ME/CFS with Beta Blockers), I've been able to be more active since I started taking beta blockers - they help to decrease my heart rate and hold my blood pressure steady, diminishing the negative effects of Orthostatic Intolerance.

Well, this morning, I got up with a plan to get groceries.  As is my routine now, I usually sit on the couch with my feet up for an hour or so while I wait for the beta blockers to kick in, before I do anything active.  So, here it is 10 am already, and my heart was still pounding like crazy!  My heart rate monitor shows my heart rate is over 100 just sitting here, and when I got up to grab something from the other room, it jumped up to 115!  I'm thinking, "What the heck is going on today??" 

Then I realize...I forgot to take my beta blockers this morning!  I normally keep them on my bathroom sink and take two as soon as I wake up, but I moved them to the kitchen yesterday to add them to my lunchtime medicine box and forgot to put them back upstairs.

I had hoped to be at the grocery store by now, but instead I am lying on the couch with my heart pounding, feeling crashed.  I hope it's not too late and I didn't already crash myself just from making breakfast and doing the dishes.  So, I am waiting...and hoping.

Meanwhile, Craig is still home sick - his 6th day.  Yesterday morning, after 3 days on antibiotics, he still had a fever of 102 degrees, but we are seeing a small improvement this morning.  This has been a really bad one for him.

Still waiting....

10 comments:

  1. I'm so sorry Sue. I hope the meds kick in and help you get what you need done.

    I'm sorry Craig is so sick too. That on top of ME/CFS. Yikes. I'm glad he is showing improvement.

    ReplyDelete
  2. Sorry to hear this Sue...but it sure shows what the beta blocker is doing for your OI. Wow...Praying Craig gets through this awful added virus soon.

    ReplyDelete
  3. Please be careful using beta blockers, Sue. In "Chronic Fatigue Syndrome" by Erica F. Verrillo and Lauren M. Gellman, they point out that beta blockers can help, but that there are risks in long-term use. If you go on them long-term, be sure to taper-off slowly if you go off them to protect your heart.

    Natural remedies include: increasing intake of salt and liquids, CoQ10, DHA/EPA, gingko, gotu kola, bilberry, biofeedback, meditation!

    Judy

    ReplyDelete
  4. Probably a mistake you won't make twice! That's a high heart rate! Make sure you get some rest later xx

    ReplyDelete
  5. Thanks for the warning, Judy. I am taking low-dose, short-acting beta blockers only during the day (none at night), so there is likely little risk of side effects of any kind.

    Besides, since CFS/OI itself causes severe cardiac damage, treating the OI to restore more normal cardiac function has to be less risky than lying around all day with my heart pounding like crazy!

    In addition, taking beta blockers allows me to be more active, even taking walks, without pushing my heart rate into dangerous territory, and exercise if of course great for my cardiac function. So, based on my own experience so far, I have concluded that they are doing much more good than any potential harm.

    BTW, I believe that everyone with CFS should be taking lots of salt and fluids, CoQ10, and meditating anyway!

    Bilberry should be avoided for anyone with ME/CFS as it acts as a diuretic. We already lose too much fluids (part of the mechanism of OI) so diuretics can be very harmful to us.

    Ginko should be avoided for anyone taking pain meds because the combination can cause internal bleeding.

    Just a reminder to check side effects of supplements as well as meds!!

    Sue

    ReplyDelete
  6. Sounds workable, Sue. You know we are on opposite ends of the spectrum when it comes to taking pharmaceuticals! The book I mentioned suggested bilberry, but I don't take that. You can see my supplement list on my blog. What works for me those rare times now that my heart goes wonky, and I sort of hyperventilate is Metagenics MyoCalm: passionflower extract, valerian root extract, and a bit of calcium/magnesium in it. Metagenics brand is pharmaceutical grade and pure. I love their supps.

    Cardio is needed fer sure. So is gentle weight training, which is working wonders for me. Wish you would trust me on this.

    I'm so glad you are feeling better!

    Judy

    ReplyDelete
  7. Judy -

    I do trust you!! In fact, I trust you very much - you were my very first CFS friend and hold a special place in my heart :)

    It's just that post-exertional crashes are a fact of life with CFS. It's wonderful - fabulous!! - that your CFS is mild enough now that you can exercise so much, but for most of us, exercise makes us sicker, not only in the short term but potentially causing long-term serious relapses. My own CFS is considered only moderate, so I can only guess how severe the exercise response is in our "colleagues" who are bedridden or housebound. It is a serious threat that could cause irreversible damage.

    No one doubts that exercise had helped you. In fact, we are all jealous that you are able to do so much! But anyone with CFS needs to approach exercise VERY slowly and carefully, to avoid making things worse.

    As for me, I have always been a strong proponent of very slow, very careful weight training. Because that kind of exercise is not aerobic, we can sometimes do it without going over our threshold and triggering PEM - but only very slowly and only a tiny bit at a time, and only when monitored closely.

    Once again, I find that I can tolerate far more weight training (and more walking) with the beta blockers, so I am hopeful that I can improve my overall conditioning now - something I have tried for years and failed at because every minor action triggered a bad crash.

    As for natural products, I take many myself - I have nothing against them. It's just that people without a chemistry background may think they are somehow safer than pharmaceuticals, but natural products can have some of the same unintended side effects as meds and need to be used with the same level of caution and researched thoroughly before taking.

    In this post on the supplements I take, I included three of my favorite online resources for checking out supplements:

    http://livewithcfs.blogspot.com/2010/10/supplements-for-cfs.html

    Thanks for the feedback and discussion, Judy - it's always appreciated!

    Sue

    ReplyDelete
  8. You trust me? Who knew!

    I don't want pwc's to be jealous, I want them to be inspired.

    I have moderate CFS (was severe when first stricken), and it is definitely partly a neurological disorder--the group of pwc's the PACE study didn't test when it came to exercising. I don't have a doctor's guidance, other than my endo once suggesting I try weight training. All I know is that by refusing to give up, and lots of trial and error, I can function better now because of the cardio, weight-training, change in thinking, constantly tweaking my nutritional habits. I am even sleeping through the nights now without meds.

    If not for the things I do, I would not have progressed to less moderate CFS. These things I'm doing are absolutely necessary. Now that I know I have RA, I'm doing even better still because of getting off of certain foods. It's shocking how eating the wrong thing can effect the way your body feels and functions--so strongly!

    And I must post about kinesiology at my blog soon, because it works! My daughters muscle-tested me on many foods. It is shocking how it accurately tells you not to eat, say, milk or wheat or sugar! Just like the anti-inflammation diet suggests for RA.

    Love you, Judy

    ReplyDelete
  9. Oh Sue, it sounds like your world is a rollercoaster. (like always only worse right now).... sure hope you didnt crash big time and that you are doing ok now. so sorry Craig is so sick:(

    Blessings,
    Elaine

    ReplyDelete
  10. Anonymous4:32 PM

    In case anyone else follows the link, beta-blocker "kickback" - as I call it - occurs when a regular taker forgets a dose. The usually blocked cardiac adreno-receptors look for that blocker. Something imbalanced happens when it's missing, and tachycardia kicks in. The answer is just to take the missed dose and rest for a while till the storm passes and stability returns. Not everyone on a daily dose metabolizes it the same speed so if you're on a daily tablet and it "runs out" after, say, 21 hours, you may get interim problems. This may suggest a dose review with the doctor. Sometimes I've divided the tablet (bisoprolol) and taken the half dose at 12 hour intervals. No research to indicate I should or otherwise, so it's just my way of coping.

    ReplyDelete